[Recurrent encephalitis following annual influenza vaccine. Case report].
Rev Chilena Infectol. 2016 Apr ;33(2):226-8. PMID: 27315001
Influenza vaccine is rarely associated with neurological adverse effects such as Guillain Barré syndrome, encephalitis or aseptic meningitis. We report the case of a male patient that presented two episodes of acute encephalitis in consecutive years, 16 and 20 days after his annual influenza vaccine shot, respectively. In both instances, patient required ICU admission and evolved with fastrecovery and no sequels. The first episode was managed empirically as herpetic encephalitis but an extensive study was performed in the second episode without identifying any microorganism. Neuroimaging studies also discarded acute disseminated encephalomyelitis. Mild pleocytosis of mononuclear predominance was detected in both cases in CSF. Naranjo score punctuated 8 points indicating a probable causal relationship. Acute encephalitis is a rare adverse effect of influenza vaccine and occurs several days after immunization. It has a broad differential diagnosis, and appears to be of self-limited duration and associated with good prognosis.